Heavy Rain, Mitchell
- When
- June 7, 10:00 PM CST to June 8, 10:30 AM CST
- Where
- Mitchell County, 0.5 mi E of Osage
- Reported by
- Emergency Manager
- Coordinates
- 43.280, -92.810
Four inches of rain fell in Osage.
A couple rounds of showers and thunderstorms moved slowly across portions of northeast Iowa during the morning hours of June 8th. Rainfall amounts of 1 to 4 inches were common across Mitchell and Floyd Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple rounds of showers and thunderstorms moved slowly across portions of northeast Iowa during the morning hours of June 8th. Rainfall amounts of 1 to 4 inches were common across Mitchell and Floyd Counties. This heavy rain produced some flooding that closed several roads across the southern portion of Mitchell County into northern Floyd County. The State of Iowa Governor issued a disaster proclamation for Allamakee, Chickasaw, Floyd, Howard and Winneshiek Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 10:00 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1100 PM CDT Thu Jun 7 2018 .SHORT TERM...(This evening through Friday) Issued at 236 PM CDT Thu Jun 7 2018 Primary forecast concerns through Friday center on precip chances. Visible satellite indicated quite a bit of high convective debris cloud cover across the area this afternoon along with some diurnal cu development. However, high pressure to the north continues to exerts its influence over the area with relatively dry easterly flow, keeping the area mainly precip free this afternoon. Weak radar returns across southern Minnesota into northern Iowa could yield a few sprinkles, but otherwise quiet weather should continue into the evening. For tonight, will be watching a convectively-enhanced upper shortwave trough slowly moving east out of the central plains. While model guidance has struggled in this pattern, with mesoscale details heavily influencing precip placement given the weak background synoptic forcing, it appears that the wave coming out of the plains will focus precip chances over the area later tonight into Friday. Did slow down precip chances through the evening given consensus among the high res models. At this time, the highest chances look to be across southern parts of the area where low-level moisture transport and deep layer moisture look to be maximized ahead of the wave. Not expecting much in the way of instability, but could see MUCAPEs up to 1000 J/kg into northeast IA and southwest WI to support thunder. Behind the wave, precip chances are expected to decrease during the morning. Trended precip chances downward through the day on Friday as confidence decreases. Convective evolution tonight and early Friday will dictate subsequent evolution later tomorrow. Cloud cover could keep highs down in the 70s on Friday. .LONG TERM...(Friday night through Thursday) Issued at 236 PM CDT Thu Jun 7 2018 Not much change in the overall pattern is expected through the weekend. While upper ridging will build across the Upper Midwest, weak shortwave troughs are expected to drop through the ridge. The area will remain on the edge of the deeper moisture with easterly flow around the dry surface high over eastern Canada. As a result, the CAPE axis should remain generally south and west of the area. Did maintain some lower end pops at times given the potential for low predictability upper shortwaves to impact the area. Temps will be near seasonal norms in the 70s to low 80s. An upper trough migrating along the international border from the northern Rockies into the northern plains early next week will drag a cold front through the area Monday afternoon or Monday night with a chance for showers and storms. High pressure will spread across the region behind the front with drier weather for mid-week and seasonable temps. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CDT Thu Jun 7 2018 Cluster of showers and storms tied to a shortwave and weak instability/moisture transport - although the pcpn continues to exit the better CAPE pool to the south/west. The showers/isold storms should continue to make slow progress east overnight, although meso models suggest drier sfc/near sfc westward flow will slow eastward progress into western wi, along with dissipating it. More bits of upper level energy are slated to spin across the region later Friday into Sat. Not a lot of consensus between the various models and when/where/impacts...keeping forecast confidence low on when/if to add more pcpn to the forecast. Will leave "dry" for now, monitor and refine as conditions/confidence warrants. Cigs: generally looking at vfr even with shra/ts - although some of the stronger storms have dipped cigs into MVFR territory. Will hold with predominantly VFR for now. WX/vsby: periods of shra for KRST, and likely for KLSE, into mid Friday morning. Could still see some thunder chances despite instability holding south. Better chance for KRST. With confidence low in how shra/ts will play out then later in the day, with keep TAFs dry and adjust as needed. Winds: holding from the east into Friday night. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 1128 AM CDT Thu Jun 7 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-081200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1128 AM CDT Thu Jun 7 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible tonight mainly southwest of Interstate 94. Lightning will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Occasional thunderstorm chances continue through the weekend into next week. The threat for any severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Shea
Special Weather Statement National Weather Service La Crosse WI 917 PM CDT Thu Jun 7 2018 IAZ008-MNZ086-094-080400- Mitchell-Dodge-Mower- Including the cities of Osage, Dodge Center, and Austin 917 PM CDT Thu Jun 7 2018 ...Storms Moving In... A cluster of showers and thunderstorms will push into parts of southeast Minnesota and northeast Iowa through 11 pm. Lightning and heavy downpours can be expected with the storms. Hail up to 1/2 inch is also possible. A few cities that will be impacted include Austin, Lansing and Lyle in Minnesota and Otranto, Toeterville, and Carpenter in Iowa. Seek shelter inside when storms approach. Rieck
The national radar mosaic for the moment the first event began.
9 flood, 2 heavy rain. Local standard time, as filed.
Four inches of rain fell in Osage.
East of Rockford, 3.3 inches of rain fell.
Runoff from heavy rains caused street flooding to occur in Charles City. Parts of Main Street and other nearby streets were flooded for a while in the morning.
Runoff from heavy rains pushed Slough Creek out of its banks. Ocean Avenue north of Floyd had to be closed because of the flooding.
Runoff from heavy rain pushed some small creeks out of their banks across southern Mitchell County with the flood waters going over some roads.
Runoff from heavy rains pushed a small creek out of its banks southwest of Floyd. Lancer Avenue had to be closed between 170th and 180th Streets because of the flooding.
Runoff from heavy rain pushed the Cedar River out of its banks in Charles City. The river exceeded the flood stage twice. The first crest was about a quarter of a foot above the flood stage at 12.24 feet on the 8th. The second crest was a half foot above the flood stage at 12.55 feet on the 10th.
Runoff from heavy rain pushed the Upper Iowa River out of its banks in Bluffton. The river crested just over the flood stage at 14.11 feet on the 10th.
Runoff from heavy rain pushed the Upper Iowa River out of its banks near Dorchester. The river crested three and a half feet above the flood stage at 17.46 feet on the 11th.
Runoff from heavy rain pushed the Turkey River out of its banks in Elkader. The river crested a foot and a half above the flood stage at 13.44 feet on the 10th.
Runoff from heavy rain pushed the Turkey River out of its banks in Garber. The river crested less than a foot above the flood stage at 17.8 feet on the 10th.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758258, 758259, 765766, 758263, 758268, 758270, 765468, 765469, 765470, 765472, 765474.